Georgia, 2018Strong Wind in Georgia, March 12, 2018
March 12, 2018 · NWS FFC · 1 event in 1 county or zone
A tightening surface pressure gradient between an exiting low pressure center and a strong ridge of high pressure building into the region resulted in strong, gusty winds across north and central Georgia during the late morning and through the afternoon. Numerous wind gusts between 35 mph and 45 mph were recorded over the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening surface pressure gradient between an exiting low pressure center and a strong ridge of high pressure building into the region resulted in strong, gusty winds across north and central Georgia during the late morning and through the afternoon. Numerous wind gusts between 35 mph and 45 mph were recorded over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 12, 12:36 PM EST, 34 minutes earlier.
Area forecast discussion, Mar 12, 12:36 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
136 PM EDT Mon Mar 12 2018
.PREV DISCUSSION... /Issued 1138 AM EDT Mon Mar 12 2018/
UPDATE...
A few lingering light showers across eastern Georgia will exit
the area over the next few hours as the upper low departs
eastward. As anticipated, there were a few reports of some light
snow flurries in north Georgia earlier this morning, but any
lingering flurries have largely dissipated. Clouds will continue
to rapidly clear from the northwest through this afternoon
bringing mostly clear skies to the majority of the CWA by this
evening. Northwest winds of 20 to 25 mph with gusts as high as 40
mph will continue through the day, and the Wind Advisory will
remain in effect.
RW
PREV DISCUSSION... /Issued 737 AM EDT Mon Mar 12 2018/
UPDATE...
Updated Wind Advisory to begin now given the current observations
over the area.
PREV DISCUSSION... /Issued 331 AM EDT Mon Mar 12 2018/
SHORT TERM /Today through Tuesday/...
Light to moderate rain continues over the area this morning as front
continues to sag into the state. Models consistent with showing
upper low pressure system will lift over the Carolinas today,
dragging the associated front out of the CWA. Wrap around moisture
behind the main band of precip could be enough to produce brief
periods of rain/snow over the northwest Georgia mountains, but
accumulations are not expected and freezing temperatures are
expected only for an hour or two around sunrise and only in isolated
areas. Have continued to taper PoPs quickly out of the state, with
only slight chance to chance pops lingering over eastern Georgia
through the afternoon.
The main concern today will be the wind speeds. A tight pressure
gradient will remain positioned over the area as the upper trough
exits the region. Have issued a Wind Advisory for all of north and
central Georgia for 9AM to 7PM, and until 2AM for just the
north/northeast Georgia mountains. Sustained wind speeds will be in
the 20 to 25 mph range, with gusts to 35 mph. Gusts to 40 mph are
possible. Winds will diminish overnight tonight, but will remain 5
to 15 mph into Tuesday.
Tuesday morning temperatures flirt with the freezing mark, but at
this time, decent winds overnight should allow for continued mixing
and confidence of actually making it to freezing is low. Have opted
not to include mention of frost in the grids at this time due to the
wind speeds. Will need to continue to monitor these forecast
elements with the afternoon package to determine if additional
products may be necessary.
31
LONG TERM /Tuesday Night through Sunday/...
The middle to late part of the week is expected to by dry, rain will
return for the weekend.
Strong high pressure will begin to build eastward over the state on
Wednesday, but begin to shift southeastward over Florida for
Thursday into Friday. The high center should move completely
offshore the Florida peninsula by early Saturday. Meanwhile, an old
frontal boundary will begin to slowly shift southward across
northern GA by late Friday as a second high center builds southward
from the Great Lakes. This front is expected to meander southward
over much of the state for the weekend, until a cold front from the
west moves in early next week.
Colder than normal temperatures are expected during the middle part
of next week. With overnight min temps around 10 degrees below
normal for Wednesday and Thursday morning, freeze/frost headlines
may be needed. Temperatures will warm up quickly for the end of the
week as the flow turns more SW.
NListemaa
FIRE WEATHER...
Very low dewpoints/humidities expected Wednesday and Thursday.
Currently, Thursday looks like the driest day with RH values are at
or below 30 percent for the entire outlook area. On Wednesday, RH
values are just slightly higher will the southern two thirds of the
outlook area at or below 30 percent. However, models typically
forecast dewpoints a bit too high in NW flow. So, would not be
surprised to see the dewpoint values a bit lower for both days as we
get nearer to the middle of the week. Breezier conditions will
linger into Wednesday, with sustained surface wind speeds 10 to
15mph across the outlook area. Winds should diminish a bit on
Thursday, with sustained values currently expected to be around
10mph.
&&
.AVIATION...
18Z Update...
Any lingering MVFR ceilings will continue to rapidly clear by
around 18-20z at all TAF sites with mostly clear skies expected
thereafter. Gusty NW winds will continue this afternoon with the
highest winds of 15-25kts with gusts 25-35kts expected through
around 23z. Overnight wind speeds will settle into the 8-12kt
range. Gusts in the 18-22kt range will return by Tuesday
afternoon.
//ATL Confidence...18Z Update...
High confidence on all elements.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 53 33 56 30 / 60 5 0 0
Atlanta 51 34 53 31 / 20 5 0 0
Blairsville 46 28 47 25 / 60 5 0 5
Cartersville 51 32 52 29 / 30 0 0 0
Columbus 56 36 59 34 / 10 0 0 0
Gainesville 50 33 51 30 / 50 5 0 0
Macon 55 33 59 32 / 40 5 0 0
Rome 52 32 53 29 / 20 0 0 0
Peachtree City 53 32 55 31 / 20 0 0 0
Vidalia 57 37 61 36 / 50 5 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...
Floyd...Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walker...Walton...Warren...
Washington...Webster...Wheeler...Whitfield...Wilcox...Wilkes...
Wilkinson.
Wind Advisory until 2 AM EDT Tuesday for the following zones:
Dawson...Fannin...Gilmer...Lumpkin...Murray...Pickens...Towns...
Union...White.
&&
SHORT TERM...RW
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, Mar 12, 4:02 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Mon Mar 12 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Mon Mar 12 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A Wind Advisory has been issued for the entire outlook area.
Mainly north and east of a line from Chatsworth to Dawsonville to
Cleveland, the Wind Advisory is in effect from 9 AM today through
2 AM Tuesday morning. Elsewhere, the Wind advisory is in effect
from 9 AM today through 7 PM this evening.
Isolated spots of freezing temperatures are possible tonight along
the Alabama and Georgia state line, mainly north of Columbus. A
Freeze Warning may be needed for these areas tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
The Wind Advisory will continue through 2 AM Tuesday morning for
far Northeast Georgia.
A cold airmass will settle over the Southeast region resulting in
the potential for sub-freezing temperatures across much of north and
central Georgia for several mornings, Wednesday through Thursday,
this week. Early-bloom plants and crops will be most susceptible
to the freezing temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Strong Wind, Dawson
- When
- March 12, 1:10 PM EST to 1:12 PM EST
- Where
- Dawson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
The Dawson County Emergency Manager reported that strong winds blew down a large tree near the intersection of Highway 136 and Bethel Church Road. The tree struck a vehicle killing the driver, a 47 year old volunteer firefighter.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Hail in California, March 12 to 17, 2018$300,000 · 0.75 in hail · 6 events
- Heavy Snow in Virginia, March 12, 2018$46,000 · 18 events
- Winter Weather in Virginia, March 12 to 13, 201834 events
- Winter Storm and Winter Weather in New York, March 12 to 15, 201825 events
- Winter Storm and Winter Weather in North Carolina, March 12, 201817 events
- Heavy Snow and Winter Weather in West Virginia, March 12 to 13, 201816 events
- High Surf in Hawaii, March 12 to 13, 201812 events
- Blizzard and Winter Storm in Rhode Island, March 12 to 13, 2018$12,000 · 8 events
- Winter Weather in New Jersey, March 12 to 13, 201811 events
- Heavy Snow and Winter Weather in New York, March 12 to 13, 201810 events
- Winter Storm and Heavy Snow in Connecticut, March 12 to 13, 20188 events
- Winter Storm and Winter Weather in Virginia, March 12, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740753.